Arkansas, 2011

Winter Weather in Arkansas, December 7, 2011

December 7, 2011 · NWS MEG · 11 events in 11 counties and zones

A fast moving upper level low pressure system moved through the region bringing light to moderate snow across East Arkansas. Most areas in East Arkansas received between 1 and 3 inches of snow.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A fast moving upper level low pressure system moved through the region bringing light to moderate snow across East Arkansas. Most areas in East Arkansas received between 1 and 3 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 6, 11:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 6, 11:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 PM CST TUE DEC 6 2011

.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 854 PM CST TUE DEC 6 2011/

UPDATE...EXPANDED WINTER WEATHER ADVISORY.

DISCUSSION...
150+ UPPER LEVEL JET ALREADY PROVIDING ENOUGH LIFT FOR SNOW
SHOWERS ACROSS PORTIONS OF ARKANSAS. QUICK LOOK AT THE 00Z NAM
ALSO SHOWS SLIGHTLY BETTER ISENTROPIC LIFT. EXPANDED THE WINTER
WEATHER ADVISORY TO ALL OF EAST ARKANSAS...THE MISSOURI BOOTHEEL AND
WEST TENNESSEE.

PREV DISCUSSION... /ISSUED 704 PM CST TUE DEC 6 2011/

UPDATE...EVENING UPDATE...WINTER WEATHER ADVISORY IN EFFECT
TONIGHT INTO TOMORROW.

DISCUSSION...
ISSUED A WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT THROUGH
NOON TOMORROW. A VIGOROUS CUTOFF LOW WILL MOVE QUICKLY ACROSS THE
MIDSOUTH TONIGHT INTO EARLY TOMORROW. ATMOSPHERIC PROFILES ARE
SATURATED WITH NO WARM NOSE ACROSS A LARGE PORTION OF NORTH
MISSISSIPPI...WEST TENNESSEE...AND IN EAST ARKANSAS...ALONG THE
MISSISSIPPI RIVER. SURFACE TEMPERATURES ARE ALREADY IN THE MIDDLE
30S...WITH LOWS EXPECTED RIGHT AROUND FREEZING. FREEZING LEVELS
SHOULD FALL TO 200-300 FEET BY 3-4 AM RESULTING INA CHANGEOVER TO
NEARLY ALL SNOW. ISENTROPIC FLOW IS NOT TERRIBLE SUPPORTIVE OF
SNOWFALL...BUT AS THE TROUGH ROTATES THROUGH THE AREA...THERE IS A
CONCERN THAT MINIMAL WIND SHIFT WOULD ENHANCE LIFT. ACCUMULATIONS
ARE NOT EXPECTED TO BE IMPRESSIVE...BARELY ADVISORY
CRITERIA...LIKELY LESS THAN 1.5 INCHES. THE HIGHEST TOTALS WILL
LIKELY BE ALONG A LINE FROM JACKSON TO HOLLY SPRINGS.

PREV DISCUSSION... /ISSUED 617 PM CST TUE DEC 6 2011/

SKIES REMAIN CLOUDY OVER MUCH OF THE FORECAST AREA THIS AFTERNOON
WITH TEMPERATURES FROM THE MID 30S TO LOWER 40S. MOST OF THE
DRIZZLE HAS ENDED ACROSS THE AREA SO THERE WILL BE A BRIEF BREAK
FROM THE WET WEATHER.

HOWEVER...THIS BREAK FROM PRECIPITATION WILL NOT LAST VERY LONG.
AN UPPER LEVEL TROUGH WILL SWEEP THROUGH THE REGION LATE TONIGHT
INTO WEDNESDAY MORNING. AS IT DOES PRECIPITATION WILL RETURN TO
THE FORECAST AREA. THE BIGGEST QUESTION IS WHAT TYPE OF
PRECIPITATION WILL WE GET. ANY PRECIPITATION THAT FALLS TONIGHT
BEFORE MIDNIGHT SHOULD BE IN THE FORM OF LIGHT RAIN. AFTER
MIDNIGHT THERE COULD BE SOME LIGHT SNOW OR FREEZING DRIZZLE WEST
OF THE MISSISSIPPI RIVER WITH MAINLY LIGHT RAIN EAST OF THE RIVER.
BY WEDNESDAY MORNING LIGHT SNOW MAY ALSO AFFECT SOME AREAS JUST
EAST OF THE MISSISSIPPI RIVER INCLUDING MEMPHIS WITH A CHANCE OF
RAIN OR RAIN/SNOW MIX FURTHER EAST INCLUDING PLACES LIKE JACKSON
TENNESSEE AND TUPELO. ANY SNOW THAT DOES FALL SHOULD NOT AMOUNT TO
MUCH (.1 INCH OR LESS) AND WILL NOT LAST VERY LONG AS TEMPERATURES
SHOULD REMAIN ABOVE FREEZING THROUGH MUCH OF WEDNESDAY. THERE WILL
BE A FEW PLACES IN FAR EASTERN SECTIONS OF THE FORECAST AREA THAT
COULD SEE SOME RAIN EARLY WEDNESDAY AFTERNOON BUT MOST AREAS WILL
BE DRY BY THEN.

HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION WEDNESDAY NIGHT
BRINGING COLDER AND DRIER AIR TO THE REGION. TEMPERATURES WILL BE
QUITE COLD THURSDAY MORNING WITH READINGS IN THE 20S. HIGH
PRESSURE WILL REMAIN IN CONTROL OVER MUCH OF THE CENTRAL U.S. FOR
THE REMAINDER OF THIS WEEKEND AND INTO THE BEGINNING OF NEXT WEEK.
AS A RESULT...DRY CONDITIONS WILL CONTINUE FROM THURSDAY THROUGH
THE WEEKEND AND INTO NEXT TUESDAY. TEMPERATURES WILL REMAIN BELOW
NORMAL FOR THIS ENTIRE PERIOD ALTHOUGH BY MONDAY...SOUTH WINDS
WILL RETURN TO THE FORECAST AREA BRINGING THE START OF A WARMING
TREND.

ARS
&&
.AVIATION...
06Z TAF CYCLE

AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY
TONIGHT INTO WEDNESDAY MORNING. THIS IS ALREADY RESULTING IN RAIN
DEVELOPING ACROSS TAF SITES AROUND 06Z TAF ISSUANCE. MEMPHIS TDWR
HAS SHOWN SOME ENHANCEMENT IN REFLECTIVITY AND THIS SEEMS TO BE
THE RESULT OF SOME SNOW MIXING IN WITH THE RAIN. THUS...WILL SEE A
RAIN/SNOW MIX AT THE ONSET OF THE PRECIPITATION AND A GRADUAL
CHANGEOVER TO SNOW OVERNIGHT. ANTICIPATING CHANGEOVER FROM RAIN TO
SNOW AT TUP TO OCCUR TOWARDS 07/12Z. EXPECTING IFR CONDITIONS TO
BE PREVALENT OVERNIGHT...WITH THE EXCEPTION OF MKL WHERE LIFR
CONDITIONS HAVE PERSISTED FOR MUCH OF THE EVENING. LIFR CONDITIONS
MAY ALSO TEMPORARILY OCCUR MAINLY BETWEEN 07/09-12Z AT MEM/TUP.
CONDITIONS WILL IMPROVE TO MVFR CONDITIONS BY MID TO LATE
WEDNESDAY MORNING AS PRECIPITATION COMES TO AN END AND IMPROVE TO
VFR CONDITIONS TOWARDS 08/00Z AS THE UPPER LEVEL TROUGH DEPARTS
THE LOWER MISSISSIPPI VALLEY. NORTH TO NORTHWEST WINDS WILL
AVERAGE BETWEEN 4-8 KTS OVERNIGHT AND INCREASE TO BETWEEN 6-10
KTS WEDNESDAY MORNING.

CJC

&&
.PRELIMINARY POINT TEMPS/POPS...
MEM  32  43  29  49 /  40  50  10   0
MKL  32  42  23  46 /  50  60  10   0
JBR  29  42  26  45 /  40  30  10   0
TUP  35  44  27  50 /  60  60  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR DUNKLIN-
     PEMISCOT.

MS...WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR ALCORN-
     BENTON MS-CALHOUN-COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-
     PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TUNICA-UNION-
     YALOBUSHA.

TN...WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Dec 6, 6:48 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
648 PM CST TUE DEC 6 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-080300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
648 PM CST TUE DEC 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A WINTER STORM ADVISORY IS IN EFFECT BEGINNING AT MIDNIGHT FOR
PORTIONS OF THE MIDSOUTH INCLUDING MUCH OF NORTH MISSISSIPPI...WEST
TENNESSEE...AND EAST ARKANSAS NEAR THE MISSISSIPPI RIVER. TOTAL
SNOW ACCUMULATIONS SHOULD BE LESS THAN 1.5 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM ADVISORY WILL CONTINUE THROUGH NOON FOR PORTIONS
OF THE MIDSOUTH INCLUDING MUCH OF NORTH MISSISSIPPI...WEST
TENNESSEE...AND EAST ARKANSAS NEAR THE MISSISSIPPI RIVER. TOTAL
SNOW ACCUMULATIONS SHOULD BE LESS THAN 1.5 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Clay

When
December 7, 1:00 AM CST to 7:00 AM CST
Where
Clay forecast zone
Reported by
Trained Spotter
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow fell in Clay County.

Winter Weather, Craighead

When
December 7, 1:00 AM CST to 7:00 AM CST
Where
Craighead forecast zone
Reported by
Trained Spotter
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Between 1 and 3 inches of snow fell in Craighead County.

Winter Weather, Crittenden

When
December 7, 1:00 AM CST to 7:00 AM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow fell in Crittenden County.

Winter Weather, Cross

When
December 7, 1:00 AM CST to 7:00 AM CST
Where
Cross forecast zone
Reported by
Trained Spotter
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow fell in Cross County.

Winter Weather, Greene

When
December 7, 1:00 AM CST to 7:00 AM CST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Between 1 and 3 inches of snow fell in Greene County.

Winter Weather, Lawrence

When
December 7, 1:00 AM CST to 7:00 AM CST
Where
Lawrence forecast zone
Reported by
Trained Spotter
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow fell in Lawrence County.

Winter Weather, Mississippi

When
December 7, 1:00 AM CST to 7:00 AM CST
Where
Mississippi forecast zone
Reported by
Trained Spotter
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Between 1 and 3 inches of snow fell in Mississippi County.

Winter Weather, Lee

When
December 7, 1:00 AM CST to 7:00 AM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Northern sections of Lee County received between 1 and 1.5 inches of snow.

Winter Weather, Poinsett

When
December 7, 1:00 AM CST to 7:00 AM CST
Where
Poinsett forecast zone
Reported by
Trained Spotter
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Between 1 and 3 inches of snow fell in Poinsett County.

Winter Weather, Randolph

When
December 7, 1:00 AM CST to 7:00 AM CST
Where
Randolph forecast zone
Reported by
Trained Spotter
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow fell in Randolph County.

Winter Weather, St. Francis

When
December 7, 1:00 AM CST to 7:00 AM CST
Where
St. Francis forecast zone
Reported by
Trained Spotter
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Most of St. Francis County received between 1 and 1.5 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358245, 358246, 358247, 358249, 358250, 358252, 358254, 358256, 358257, 358258, 358259.